MAUDE Adverse Event Report: SYNTHES BETTLACH CANNULATED HEX SCREWDRIVER F/6.5MM HDLSS COMPRESSION SCR; SCREWDRIVERS

SYNTHES BETTLACH CANNULATED HEX SCREWDRIVER F/6.5MM HDLSS COMPRESSION SCR; SCREWDRIVERS
Catalog Number 03.227.041
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: (b)(6).Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Manufacturing site: (b)(4); manufacturing date: 26.Feb.2015.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent surgery on (b)(6) 2017 for an ankle fusion, unknown side.During the surgery, as the surgeon was inserting a 6.5mm headless compression screw, the tip of the screwdriver broke into the head of the screw and was easily retrieved.There were no issues reported with the screw.A standard x-ray confirmed that no fragments remained in the patient.It was reported that another screwdriver was available and was used to implant the same 6.5mm headless compression screw.Surgery was completed successfully with a delay of approximately three (3) minutes while the new set was opened.Patient is reported as stable.Concomitant device reported: 6.5mm compression screw (part number unknown, lot number unknown, quantity 1).This report is for one (1) screwdriver this is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, dimensional inspection of features related to this complaint, device history record (dhr) review and drawing review were performed as part of this investigation.This complaint is confirmed.The hex tip has sheared off as reported.A portion of the hex tip still remains on the returned driver.The fracture angle is transverse and jagged.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.The inside diameter/cannulation at the tip near the breakage measured 2.97 mm (best fit gauge pin gp32) at cq which is within specification of 2.90 mm - 3.0 mm per screwdriver shaft component drawing.The hex tip point to point width near location of breakage was measured in 3 locations at cq and ranged from 4.45 mm - 4.48 mm (calipers ca592) which is within specification of 4.40 mm - 4.50 mm per screwdriver shaft component drawing.The hex tip flat to flat width near location of breakage was measured in 3 locations at cq and ranged from 3.98 mm - 3.99 mm(calipers ca592) which is within specification of 3.90 mm - 4.10 mm per screwdriver shaft component drawing.Drawing review was completed.No product design issues or discrepancies were observed.Root cause was determined as likely due to off-axis force as evidenced by the transverse and jagged break profile.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANNULATED HEX SCREWDRIVER F/6.5MM HDLSS COMPRESSION SCR
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6498816
Report Number9612488-2017-10173
Device Sequence Number11110375
Product Code HXX
UDI-Device Identifier10886982077240
UDI-Public(01)10886982077240(10)9358622
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.227.041
Device Lot Number9358622
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/30/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/17/2017
Supplement Report FDA Received Date05/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6.5MM COMPRESSION SCREW (PART/LOT UNKNOWN, QTY 1)
Patient Age72 YR
Patient Weight83